Priapism - failure to refer

...The GP's failure to refer Mr K led to a 96 hour delay in treatment and resulted in permanent damage to erectile tissue...

An embarrassed 32-year-old man, Mr K, presented to his GP with a painful erection having lasted over four hours. After an examination the GP sent the patient home with the advice that the condition would likely resolve itself over time.

It later turned out that Mr K was being treated for depression with the drug Trazodone -- and a known side-effect is priapism. The GP's failure to refer Mr K led to a 96 hour delay in treatment and resulted in permanent damage to erectile tissue.

Mr K was left impotent for many months until the surgical insertion of a prosthesis. He now faces an operation every 10-15 years to replace the device with attendant risks (mechanical failure and infection). The experience further exacerbated his already poor mental state.

Analysis and outcome

A claim of negligence was made by Mr K's solicitor against the GP. The case was deemed indefensible and settled.

Key points

  • Acute priapism is a medical emergency.
  • Ensure that you consider all potential side-effects of ongoing medication.

 

For registration, or any login issues, please visit our login page.